Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 196, NWS North Platte, NE

June 20, 2008Custer County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 20, 2008, 5:41 PM CDT for Custer County, Nebraska. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2008, 5:41 PM CDT (22:41 UTC)
Expired
Jun 20, 2008, 6:30 PM CDT
In force
49 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

County Custer County, NE

The radar

The North Platte radar (KLNX), 108 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 5:50 PM CDTHAIL 1.757 Ssw Callaway, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.7 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2008-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 425 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2008-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
425 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1296 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 202241
SVRLBF
NEC041-202330-
/O.NEW.KLBF.SV.W.0196.080620T2241Z-080620T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
541 PM CDT FRI JUN 20 2008

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL CUSTER COUNTY IN CENTRAL NEBRASKA...

* UNTIL 630 PM CDT

* AT 539 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  SOUTHWEST OF CALLAWAY...OR 18 MILES SOUTHEAST OF ARNOLD...AND
  MOVING SOUTHEAST AT 26 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES SOUTHWEST OF OCONTO BY 600 PM CDT...

LAT...LON 4105 10011 4130 10007 4135 9992 4104 9954
      4104 9955 4104 10010
TIME...MOT...LOC 2241Z 333DEG 22KT 4121 9997

$$

GARNER
2 follow-up statements
000 
WWUS53 KLBF 202301
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
601 PM CDT FRI JUN 20 2008

NEC041-202330-
/O.CON.KLBF.SV.W.0196.000000T0000Z-080620T2330Z/
CUSTER NE-
601 PM CDT FRI JUN 20 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTH CENTRAL CUSTER COUNTY...

AT 559 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 8 MILES WEST OF OCONTO...OR 24 MILES SOUTHWEST OF BROKEN
BOW...MOVING SOUTHEAST AT 26 MPH.

LAT...LON 4118 10008 4128 9983 4105 9955 4104 9955
      4104 10004
TIME...MOT...LOC 2301Z 332DEG 23KT 4110 9990

$$

GARNER
000 
WWUS53 KLBF 202325
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
624 PM CDT FRI JUN 20 2008

NEC041-202334-
/O.EXP.KLBF.SV.W.0196.000000T0000Z-080620T2330Z/
CUSTER NE-
624 PM CDT FRI JUN 20 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CUSTER COUNTY 
WILL EXPIRE AT 630 PM CDT...

LAT...LON 4118 10008 4128 9983 4105 9955 4104 9955
      4104 10004
TIME...MOT...LOC 2324Z 332DEG 23KT 4097 9981

$$

GARNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:16 PM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, Jun 20, 3:16 PM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
316 PM CDT FRI JUN 20 2008

DISCUSSION...
SCATTERED TSRA FIRING THIS AFTN ALONG WEAK SFC CONVERGENT FLOW FROM
NEAR KVTN THROUGH KBBW. CORRESPONDING SBCAPES NEAR 1500J/KG WITH
0-6KM SHEAR 35KTS. STORMS HAVE BEEN PULSE TYPE AND MULTICELLULAR.
BRIEF SEVER POTENTIAL REMAINS THROUGH PEAK HEATING 23Z...THEN
ACTIVITY SHOULD RAPIDLY DISSIPATE. WILL COVER AREAS WITH A 20 POP
THIS EVENING...THEN DRY.

UPPER LOW ROTATING FROM ONTARIO CANADA INTO THE UPPER GREAT LAKES
WILL BRING CHC FOR TSRA ACROSS NERN FA WITH SEPARATE AREA DOWNSTREAM
OF BLACKHILLS IN THE NWRN FA. REMAINDER OF AREA SHOULD REMAIN DRY
THROUGH SATURDAY NIGHT. BETTER PCPN CHANCES RETURN SUNDAY NIGHT
THROUGH MONDAY NIGHT AS ALEUTIAN LOW ROTATES ACROSS NRN PLAINS AND
FLATTENED UPPER RIDGE. PREFERRED ECMWF REMAIN THE MOST FAVORABLE.

.LONGER TERM...
SYNOPTIC PATTERN WILL BE FAVORABLE FOR MORE ACTIVE WEATHER. UPPER
RIDGE WILL REMAIN CENTERED OVER TEXAS AND NEW MEXICO WITH FAST ZONAL
FLOW ACROSS THE NRN PLAINS. MOISTURE WILL REMAIN IN PLACE. WHILE
SEVER WEATHER WILL BE POSSIBLE EACH DAY...THE GREATER POTENTIAL WILL
RESIDE WITH HEAVY RAINFALL AND THE POSSIBILITY FOR ISOLATED FLASH
FLOODING RETURNING TO THE REGION. TEMPERATURES WILL BE SEASONABLE IN
THE UPPER 80S WITH LOWS AROUND 60...WHICH IS JUST SLIGHTLY ABOVE
NORMAL FOR THE FIRST FULL WEEK OF SUMMER.

.AVIATION...
WEAK SFC HIGH PRESSURE WILL RESIDE ACROSS WESTERN NEB THROUGH FRIDAY
AFTERNOON. COOL...RELATIVELY DRY AIR OVER SOUTH DAKOTA WILL MOVE
SOUTH INTO NEB EAST OF THE HIGH PRESSURE CENTER...WHICH WILL TEND TO
INHIBIT WIDESPREAD THUNDERSTORM DEVELOPMENT IN THE VICINITY OF THE
KLBF AND KVTN TAF SITES. AN UPR LVL DISTURBANCE OVER THE ROCKIES
WILL FAVOR THUNDERSTORM DEVELOPMENT ALONG THE HIGHER TERRAIN OF
WYOMING AND COLORADO. A FEW OF THESE STORMS MAY APPROACH KLBF DURING
THE EVENING...BUT THE PROBABILITY OF THIS HAPPENING IS TOO LOW TO
INCLUDE IN THE CURRENT FORECAST. OTHERWISE...BESIDES HIGH TO MID LVL
SCT CLOUDINESS...WINDS WILL GENERALLY REMAIN LIGHT...WITH A WESTERLY
COMPONENT DEVELOPING FRIDAY NIGHT/SATURDAY MORNING.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

ROBERG/GARNER
Hazardous weather outlook, Jun 20, 3:58 PM CDT, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
358 PM CDT FRI JUN 20 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-212100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
358 PM CDT FRI JUN 20 2008 /258 PM MDT FRI JUN 20 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS HAVE FORMED OVER NORTH CENTRAL NEBRASKA
FRIDAY AFTERNOON AS A WEAK UPPER LEVEL DISTURBANCE INTERACTS WITH
A MODERATELY UNSTABLE AIRMASS. THESE STORMS HAVE DISPLAYED
MULTICELLULAR CHARACTERISTICS...REMAINING SUB SEVERE THROUGH THE
AFTERNOON...THOUGH MARGINALLY SEVERE HAIL AND GUSTY WINDS ARE
POSSIBLE INTO FRIDAY EVENING. OTHER STORMS FORMING OVER WESTERN
SOUTH DAKOTA AND EASTERN WYOMING MAY ADVANCE INTO WESTERN NEBRASKA
FRIDAY NIGHT. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH
THESE STORMS AS WELL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THROUGH NEXT WEEK. IT
IS UNCERTAIN AT THIS TIME WHETHER THESE STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

GARNER

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 5:19 PM CDTTornado WarningLBFCuster26 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.